STYLE

Switching patient from OxyContin to another opioid can be challenge for doctors

03/06/2012 06:42 EST | Updated 05/06/2012 05:12 EDT
TORONTO - The overdose death of a Northern Ontario man should be a red flag for primary care doctors who must switch patients from the now discontinued drug OxyContin to another opioid to control their chronic pain, experts say.

But knowing which drug to prescribe instead of OxyContin can pose a challenge for overly taxed family physicians, whose training in pharmaceutical equivalents may be inadequate or out of date, they say.

The man who died at some point during the last month cannot be identified for privacy reasons. He had been prescribed OxyContin for chronic pain and the drug was paid for under the Non-Insured Health Benefits program, the government plan for Canadian aboriginals and Inuit.

But because the intended replacement drug, OxyNeo, is not covered by the program, the man's doctor switched him to another long-acting opioid.

The replacement opioid had been prescribed at too high a dose and the man appears to have died from an overdose, which usually involves respiratory failure.

"There was an apparent inadvertent or unintentional dose escalation," Dr. Michael Wilson, regional supervising coroner for Northwestern Ontario, said Tuesday from Thunder Bay, Ont. "I spoke to the doctor and the doctor just basically said that it was a mistake."

Wilson has informed several professional medical bodies in Ontario about the case, with a warning to physicians to be cautious when swapping opioids.

Dr. Meldon Kahan, an addiction expert with the University of Toronto's family medicine department, said doctors have access to tables that show equivalent doses for different drugs, but physicians are not always trained in how to use them properly.

Other long-acting opioids for chronic pain include morphine, which is about half as potent as oxycodone, the active ingredient in OxyContin and OxyNeo. Two other opioids in the class, hydromorphone and fentanyl, are much stronger than oxycodone. The drug given the Northern Ontario man was not identified.

"Just because a patient is tolerant or used to OxyContin doesn't mean that they will also be used to morphine," said Kahan. "So when you switch from one to the other you're supposed to cut the dose in half."

Hydromorphone is a worrisome choice as a substitute for OxyContin, said Dr. Irfan Dhalla of Toronto's St. Michael's Hospital, who specializes in opioid addiction.

"It is a very potent opioid, at least five times as potent as morphine and so around three times as potent as oxycodone," he said.

"Most physicians are probably well aware that hydromorphone is very potent and much more potent than oxycodone and morphine. But if even a small proportion of physicians don't remember that, then we might see some errors like we saw up North. So it is worrying."

OxyContin has caused enough concern, as it is.

After Purdue Pharma introduced the painkiller, it soon became the drug of choice for legions of abusers, who would crush the tablets into powder that could be injected or snorted — hence its street moniker "hillbilly heroin." Purdue's new version, OxyNeo, is harder to crush and is made in a way to foil abuse.

Kahan said that in the late 1990s, doctors were persuaded by a "massive pharmaceutical campaign" and advice from many pain experts and academics that they had an ethical duty to treat chronic pain with controlled-release opioid drugs, chief among them OxyContin. Fears the drug would cause dependency or addiction were severely downplayed, he said.

"And doctors fell for it. They dramatically changed their opiate prescribing practices under these exhortations to do so," Kahan said. "And now there's this crisis because they did what they were told and now it's very difficult for them to backtrack.

"They don't have good training in opiate prescribing. They don't get that training in residency or medical school, the pain specialists are not available who could help them sort out these issues, so they're kind of on their own."

Dr. Roman Jovey, a family physician and pain specialist in Mississauga, Ont., said veterinarians have five times the training in pain management than the average doctor receives in medical school.

"That's an embarrassment for such a common, costly problem," said Jovey, noting that chronic pain is one of the most common complaints primary care doctors hear about from patients, but are too often ill-equipped to deal with.

"So they start out with a training deficit in all family docs. The family docs are struggling to do the best they can out there at the coal face with a lack of resources," he said, adding that wait times for a patient to be seen at a specialized pain clinic can run from one to two years.

Jovey and Kahan both say all physicians should be provided with enhanced and ongoing pain-management education.

"I think that there needs to be more education so doctors have easy access to these protocols, which aren't that complicated, about how to switch from one opiate to another or when and how to taper opiates."

As well, Khan would like to see pharmacists and doctors working together more.

"I don't know what happened in this particular case," he said in reference to the overdose death, "but the pharmacist could have presumably had a role in saying 'This switch doesn't make sense, the patient needs a lower dose.'

"So pharmacists and physicians have to be on the same page about these protocols so they can help each other."

Jovey agrees, saying any doctor can make a prescribing error on occasion.

"I think we're all part of the team and pharmacists who handle drugs day-in and day-out, they could be a double-check on the system. I welcome it any time a pharmacist calls me, even though I've been doing this for 20 years."

No matter which opioids physicians choose as a replacement for OxyContin, Dhalla advises they take a conservative approach.

"When in doubt, start at a low dose," he said. "The worst thing that will happen if you start at a low dose is the patient will have more pain — and you can always increase the dose. The worst thing that could happen if you start with too high a does is the patient could die.

"And if you compare those two outcomes, I think it's pretty clear we should err on the side of the lower dose."

MORE:cpStyle